DOI: 10.3390/geriatrics11060155 ISSN: 2308-3417

Antibiotic-Associated Encephalopathy in Geriatric Patients: A Neglected Challenge

Marija Djukic, Jana Seele, Jacob Bodilsen, Roland Nau

Background: The aging brain is more vulnerable to many medical drugs, including antibiotics. In geriatrics, the differentiation between symptoms of the infection and adverse effects of the antibiotic therapy can be difficult. Whereas most other drugs are prescribed as lifelong or very long treatments, antibiotics are the drug class most frequently initiated by the largest number of different medical specialties. Since the geriatric rule “start low, go slow” does not apply for antibiotics, the risk of immediate side effects as a consequence of exposure of a geriatric patient to the full drug dose is relatively high. Method: For this narrative review we searched PUBMED using defined search terms. Results: Age, impaired renal function, and a reduced cognitive reserve are the strongest individual predictors of central nervous toxicity of antibiotics. Antibiotic-associated encephalopathy can be divided into three different forms, which partly overlap: (1) hallucinations and delusions starting within hours to days after the first dose (predominantly associated with fluoroquinolones and macrolides, rarely with sulfamethoxazole/trimethoprim or other antibiotics); (2) myoclonus and epileptic seizures starting within hours to days after the first dose (mainly caused by cephalosporines, penicillins, and carbapenems); (3) vertigo, nystagmus and ataxia caused by metronidazole and optical neuropathy, vertigo, mental obtundation and epileptic seizures as a consequence of the functional antagonism of isoniazid and vitamin B6. Conclusions: The contribution of antibiotics to the development of delirium, myoclonus and epileptic seizures is likely underestimated. Renal failure and neurological or psychiatric abnormalities prior to infection are the main predisposing factors for antibiotic-associated encephalopathy in old age.

More from our Archive